Alert archive / Illinois / River Flood Warnings in 2023
River Flood Warning 2, NWS Lincoln, IL
NWS Lincoln, IL issued this river flood warning at Feb 8, 2023, 9:46 AM CST for Clay County, Richland County, Illinois. It took effect at Feb 10, 2023, 12:00 AM CST. It was in force for .
The area
The outline as issued.
The facts
- Issued
- Feb 8, 2023, 9:46 AM CST (15:46 UTC)
- In effect from
- Feb 10, 2023, 12:00 AM CST
- Expired
- Feb 9, 2023, 9:36 AM CST
- In force
- Issued by
- NWS Lincoln, IL
- Area
- Storm-based polygon
- Flood severity
- Minor
Counties Clay County, IL, Richland County, IL
The radar
The Evansville,IN radar (KVWX), 74 km from the middle of the area, began a volume at 15:46 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The river
Written for the forecast point Little Wabash River below Clay City (CLAI2). The gauge peaked at 17.79 ft at Feb 10, 2023, 9:00 AM CST.
- Action stage
- 15 ft
- Minor stage
- 18 ft
- Moderate stage
- 22 ft
- Major stage
- 25 ft
This gauge today: stage, forecast and historic crests
Stage from the USGS instantaneous record for site 03379500, one reading an hour, from a day before the product to a day after it ended. Flood stages are today's.
The text
As transmitted.
641
WGUS43 KILX 081546
FLWILX
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Flood Warning
National Weather Service Lincoln IL
946 AM CST Wed Feb 8 2023
...The National Weather Service in Lincoln IL has issued a Flood
Warning for the following rivers in Illinois...
Little Wabash River below Clay City affecting Clay and Richland
Counties.
.The following forecasts are based on observed precipitation, soil
moisture conditions, and forecast precipitation.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Persons with interests along this river need to prepare for
flooding. Stay tuned for further updates on this flooding situation.
&&
Additional information is available at www.weather.gov.
ILC025-159-090800-
/O.NEW.KILX.FL.W.0002.230210T1300Z-000000T0000Z/
/CLAI2.1.ER.230210T1300Z.230212T1200Z.000000T0000Z.NO/
946 AM CST Wed Feb 8 2023
...FLOOD WARNING IN EFFECT FROM FRIDAY MORNING UNTIL FURTHER
NOTICE...
* WHAT...Minor flooding is forecast.
* WHERE...Little Wabash River below Clay City.
* WHEN...From Friday morning until further notice.
* IMPACTS...At 19.0 feet, 2600E Road begins to flood 1.5 miles south
of Wynoose.
* ADDITIONAL DETAILS...
- At 8:45 AM CST Wednesday the stage was 6.9 feet.
- Forecast...The river is expected to rise above flood stage
Friday morning and continue rising to a crest of 19.2 feet
Sunday morning.
- Flood stage is 18.0 feet.
- http://www.weather.gov/safety/flood
&&
Fld Observed Forecasts (12 pm CST)
Location Stg Stg Day/Time Thu Fri Sat
Little Wabash River
Clay City 18.0 6.9 Wed 8 am CST 14.4 18.5 19.0
&&
LAT...LON 3878 8846 3871 8829 3860 8820 3860 8832
3867 8838 3870 8846
$$
Delaney/Hansing3 follow-up statements
793
WGUS83 KILX 090125
FLSILX
Flood Statement
National Weather Service Lincoln IL
725 PM CST Wed Feb 8 2023
...The Flood Warning is extended for the following rivers in
Illinois...
Little Wabash River below Clay City affecting Clay and Richland
Counties.
.The following forecasts are based on observed precipitation, soil
moisture conditions, and forecast precipitation.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Persons with interests along this river need to prepare for
flooding. Stay tuned for further updates on this flooding situation.
&&
Additional information is available at www.weather.gov.
ILC025-159-091730-
/O.EXT.KILX.FL.W.0002.230209T2145Z-000000T0000Z/
/CLAI2.1.ER.230209T2145Z.230212T0600Z.000000T0000Z.NO/
725 PM CST Wed Feb 8 2023
...FLOOD WARNING NOW IN EFFECT FROM THURSDAY AFTERNOON UNTIL FURTHER
NOTICE...
* WHAT...Minor flooding is forecast.
* WHERE...Little Wabash River below Clay City.
* WHEN...From Thursday afternoon until further notice.
* IMPACTS...At 19.7 feet, Mayflower Road...just north of U.S. Route
50...begins to flood.
* ADDITIONAL DETAILS...
- At 6:45 PM CST Wednesday the stage was 6.9 feet.
- Forecast...The river is expected to rise above flood stage
tomorrow afternoon and continue rising to a crest of 19.5
feet early Sunday morning.
- Flood stage is 18.0 feet.
- http://www.weather.gov/safety/flood
&&
Fld Observed Forecasts (6 pm CST)
Location Stg Stg Day/Time Thu Fri Sat
Little Wabash River
Clay City 18.0 6.9 Wed 6 pm CST 18.3 19.3 19.4
&&
LAT...LON 3878 8846 3871 8829 3860 8820 3860 8832
3867 8838 3870 8846
$$
MJA126
WGUS83 KILX 091213
FLSILX
Flood Statement
National Weather Service Lincoln IL
613 AM CST Thu Feb 9 2023
...The Flood Warning is extended for the following rivers in
Illinois...
Little Wabash River below Clay City affecting Clay and Richland
Counties.
.The following forecasts are based on observed precipitation, soil
moisture conditions, and forecast precipitation.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Persons with interests along this river need to prepare for
flooding. Stay tuned for further updates on this flooding situation.
&&
Additional information is available at www.weather.gov.
ILC025-159-100415-
/O.EXT.KILX.FL.W.0002.230210T0600Z-000000T0000Z/
/CLAI2.1.ER.230210T0600Z.230211T1200Z.000000T0000Z.NO/
613 AM CST Thu Feb 9 2023
...FLOOD WARNING NOW IN EFFECT FROM LATE TONIGHT UNTIL FURTHER
NOTICE...
* WHAT...Minor flooding is forecast.
* WHERE...Little Wabash River below Clay City.
* WHEN...From late tonight until further notice.
* IMPACTS...At 19.0 feet, 2600E Road begins to flood 1.5 miles south
of Wynoose.
* ADDITIONAL DETAILS...
- At 5:45 AM CST Thursday the stage was 9.6 feet.
- Forecast...The river is expected to rise above flood stage
just after midnight tonight and continue rising to a crest of
19.4 feet Saturday morning.
- Flood stage is 18.0 feet.
- http://www.weather.gov/safety/flood
&&
Fld Observed Forecasts (6 am CST)
Location Stg Stg Day/Time Fri Sat Sun
Little Wabash River
Clay City 18.0 9.6 Thu 5 am CST 18.7 19.4 19.4
&&
LAT...LON 3878 8846 3871 8829 3860 8820 3860 8832
3867 8838 3870 8846
$$
Delaney/Erwin146
WGUS83 KILX 091536
FLSILX
Flood Statement
National Weather Service Lincoln IL
936 AM CST Thu Feb 9 2023
...The Flood Warning is cancelled for the following rivers in
Illinois...
Little Wabash River below Clay City affecting Clay and Richland
Counties.
.The following forecasts are based on observed precipitation, soil
moisture conditions, and forecast precipitation.
ILC025-159-091645-
/O.CAN.KILX.FL.W.0002.230210T0600Z-230209T1536Z/
/CLAI2.1.ER.000000T0000Z.000000T0000Z.000000T0000Z.NO/
936 AM CST Thu Feb 9 2023
...FLOOD WARNING IS CANCELLED...
The Flood Warning is cancelled for
the Little Wabash River below Clay City.
* ADDITIONAL DETAILS...
- At 8:45 AM CST Thursday the stage was 12.0 feet.
- Forecast...The river is expected to rise to a crest of 17.1
feet early tomorrow afternoon.
- http://www.weather.gov/safety/flood
&&
Fld Observed Forecasts (12 pm CST)
Location Stg Stg Day/Time Fri Sat Sun
Little Wabash River
Clay City 18.0 12.0 Thu 8 am CST 17.1 17.1 16.9
&&
LAT...LON 3878 8846 3871 8829 3860 8820 3860 8832
3867 8838 3870 8846
$$
Delaney/ErwinWhat forecasters said that day
The local office's own words before this river flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Lincoln, IL wrote its last area forecast discussion before this river flood warning went out at Feb 8, 5:51 AM CST, 3 hours 55 minutes earlier.
Area forecast discussion, Feb 8, 5:51 AM CST, 3 hours 55 minutes before
Area Forecast Discussion National Weather Service Lincoln IL 551 AM CST Wed Feb 8 2023 .SYNOPSIS... Issued at 234 AM CST Wed Feb 8 2023 A strong storm system will move across central Illinois tonight, bringing above normal temperatures, widespread rain, and strong winds which should gradually diminish tomorrow afternoon. Friday and Saturday will be more seasonable, with a chance for wintry precipitation Friday. Temperatures will return to above normal by Sunday, with continued warming possible through the middle of next work week. && .SHORT TERM...(Through Thursday) ISSUED AT 234 AM CST Wed Feb 8 2023 Mid-level water vapor satellite imagery shows cirrus gradually spreading northward across central Illinois well in advance of a developing low across far northeast Texas. Warm advection in advance of this system should gradually increase today as a 500mb vort max overtakes the surface feature and fosters its rapid intensification across the mid Mississippi River Valley. The NAEFS ensemble mean suggests PWATS will reach 1.25 inches south of I-70 today, and will exceed 1 inch elsewhere across the state -- record values according to Lincoln's observed sounding climatology. Both NAEFS and EPS ensembles suggest IVT values will exceed 750 kg/m/s across areas along and east of I-55 as the southerly LLJ intensifies ahead of the surface cyclone by midnight tonight. The exact surface low track remains a bit ambiguous due to local/meso-scale influences which the models just can't resolve 18-24 hours out, however the LREF ensemble mean suggests it will track along the Illinois River from the St. Louis to Chicago areas between roughly midnight and 10 AM. Two blaring weather concerns exist with this feature: Heavy rain and high winds. * Heavy rain: Concern is still nonzero for a flooding threat with the convective activity moving through tonight. The 06z iteration of the HRRR has a corridor of 3 inch or greater amounts in our southeast counties. This was above the ensemble max from the 00z HREF, which had a swath of 2 to 3 inch amounts across our southeast, and it's certainly much higher than what the majority of the high res models have. The NAMNest, for example, has the highest rain amounts (around 1.25 to 2 inches) mainly west of I-57. The HREF mean, which advertises widespread 1 to 2 inch rain amounts CWA-wide, looks a lot like our latest forecast, though we do want to emphasize that should training occur (it would have to be due to training given the fast storm motion expected) higher, and potentially locally problematic amounts, would be possible. * High wind potential: The 00z HREF mean (min) is suggesting gusts to 45 (40) mph west of I-55, 50 (45) mph east, while the max suggests gusts to 50 mph or slightly better will be possible everywhere with widespread gusts to 55 mph east of I-55. HREF max also shows some potential for isolated (likely convectively driven/enhanced) gusts to more than 60 mph, mainly along and east of I-57. Ensemble guidance from both the LREF and HREF suggest breaks in clouds will be possible behind the cold/occluded front (and primary area of convection) where there will be synoptically forced subsidence, which could foster a brief period in which some of the stronger winds aloft reach the surface. Fortunately, winds in the 1000-850mb layer will rapidly weaken behind the cold front which should theoretically confine the risk for strong, potentially damaging, wind gusts to only a few hours for most places. However, one thing that will bear watching is a low end sting jet type of situation developing as precipitation within the TROWAL evaporates/sublimates across a section of our area -- leading to enhanced subsidence and deeper mixing than what forecast soundings would suggest possible (45 to locally 50 kt) via traditional momentum transfer techniques. The 06z iteration of the HRRR depicts this (possible) feature well, and has a swath of gusts to 60 kt (nearly 70 mph) briefly materializing along the southern edge of the surface low between I-72 and I-70. While this helps give a picture of what could theoretically happen, it's important not to get locked into the specific location or exact wind speeds with any convective allowing model (CAM). It'll be breezy all day Thursday, but the strongest winds will likely be right behind the cold/occluded front in the early morning, between 7 AM and 3 PM. The high wind watch was expanded in area to account for this concern, with the southern section of it beginning at 3 AM given concern that winds from the 70+kt 925-850mb LLJ mix down in isolated instances with a line of convection arcing southwest to northeast across the eastern half of the CWA between roughly 3 and 6 AM. The big takeaway is that it's going to be windy: just how windy in any given place remains uncertain. Most locations east of the Illinois river will gust to 45 mph or higher, with some places possibly gusting to 60 or better. Otherwise, it'll be a pleasant (first half of the) day, with precipitation overspreading us from the south between 1 and 5 PM. Some thunder will be possible, especially later in the evening into the wee hours of the morning tomorrow when winds will begin to pick up from the east-southeast. Temperatures could reach the 60s south of I-70 for a few hours early tomorrow morning before cold frontal passage, which will induce a rapid cool down; the rest of the day will likely be in the 30s west of I-57 to perhaps low 40s east. We could wind up with some snow showers north of I-72 in the afternoon/evening tomorrow, though accumulations (if any -- ground temperatures will be warm to start) are expected to be light. .LONG TERM...(Thursday night through Tuesday) ISSUED AT 234 AM CST Wed Feb 8 2023 We'll begin the day Friday with temperatures in the 20s west of I-55 and 30s east, with around a 30% chance for snow. The secondary low the deterministic GFS and several ensemble members within the GEFS+EPS envelope were depicting yesterday is no more, but there are still a couple ensemble members suggesting potential for light snow accumulations. At this time, the raw ensemble data would suggest around a 10-20% chance for any accumulations, and very low probabilities for anything greater than half an inch, but we'll continue to monitor new developments with forthcoming model iterations, particularly as high resolution guidance starts to come in. Both Friday and Saturday appear seasonable with highs in the 30s to perhaps low 40s area-wide, but by Sunday another warm up is looking increasingly likely as ensemble guidance comes into agreement that a ridge will translate eastward from the Western US. The NBM would suggest probabilities for high temperatures greater than or equal to 50F (12 degrees above the average high of 38F) in Lincoln increase from 25 to 60 to 70 percent between Sunday, Monday, and Tuesday. && .AVIATION...(For the 12Z TAFS through 12Z Thursday morning) Issued at 551 AM CST Wed Feb 8 2023 Surface high pressure will maintain VFR flight conditions through mid afternoon, when ceilings will decrease with a warm front moving northward across central Illinois. There will be a brief period of MVFR ceilings before those lower to the IFR flight level, around/after which time visibilities will likely begin to fall with rain. A few embedded thunderstorms will be possible, especially after 03z (9 PM CST) as the low gets closer. East winds will begin to increase and veer to southeasterly after 06z/midnight as a 60+ kt LLJ overspreads the region, leading to LLWS. A cold front will cross the area near the end of the TAF period, possibly generating heavy (thunder) showers along its leading edge and certainly strengthening surface winds behind it. Southwest surface gusts to 35 kt or higher seem likely for at least several hours behind the cold front, and there's potential for some locations to gust to more than 45 kt, especially with any heavy thundershowers that develop along the front. && .ILX WATCHES/WARNINGS/ADVISORIES... High Wind Watch from Thursday morning through Thursday afternoon for ILZ038-043>046. High Wind Watch from late tonight through Thursday afternoon for ILZ052>057-061>063-066>068-071>073. && SYNOPSIS...Bumgardner SHORT TERM...Bumgardner LONG TERM...Bumgardner AVIATION...Bumgardner
Hazardous weather outlook, Feb 8, 5:12 AM CST, 4 hours 34 minutes before
Hazardous Weather Outlook National Weather Service Lincoln IL 512 AM CST Wed Feb 8 2023 ILZ027>031-036-037-040-041-047>050-091115- Knox-Stark-Peoria-Marshall-Woodford-Fulton-Tazewell-Schuyler-Mason- Cass-Menard-Scott-Morgan- 512 AM CST Wed Feb 8 2023 This Hazardous Weather Outlook is for central Illinois and west central Illinois. .DAY ONE...Today and tonight. Periods of heavy rain will occur between this evening and Thursday morning with rainfall totals between 1 and 1.5 inches. This may cause ponding of urban streets and other low-lying areas. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. Southwest winds will gust as high as 35 to 45 mph on Thursday. This will cause difficult travel for high profile vehicles. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated through tonight. ILZ038-042>046-051>057-061>063-066>068-071>073-091115- McLean-Logan-De Witt-Piatt-Champaign-Vermilion-Sangamon-Christian- Macon-Moultrie-Douglas-Coles-Edgar-Shelby-Cumberland-Clark-Effingham- Jasper-Crawford-Clay-Richland-Lawrence- 512 AM CST Wed Feb 8 2023 This Hazardous Weather Outlook is for central Illinois, east central Illinois and southeast Illinois. .DAY ONE...Today and tonight. Periods of heavy rain will occur between late this afternoon and Thursday morning with rainfall totals between 1 and 1.5 inches. This may cause ponding of urban streets and other low-lying areas. A few strong to severe thunderstorms are possible late tonight, with damaging wind gusts near 60 mph. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. Southwest winds will gust as high as 45 to 55 mph on Thursday. This may lead to sporadic power outages, minor tree damage, and will cause difficult travel for high profile vehicles. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated through tonight. 25
The office that day
Everything else NWS Lincoln, IL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Feb 8, 12:30 PM CST | Flood Watch | ILX | Clay, Crawford, Jasper, Lawrence, Richland | 13 hr |
| Feb 8, 1:54 PM CST | Wind Advisory | ILX | Champaign, Christian, Clark, Clay, Coles, Crawford and 16 more | 28 hr |
Nearby
River Flood Warnings in Illinois, 2023Every river flood warning in 2023
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive; the gauge from the NWS water service and the USGS.